Wyoming, 2023

High Wind in Wyoming, November 2 to 3, 2023

November 2 to 3, 2023 · NWS CYS · 6 events in 6 counties and zones

Strong winds were observed across the wind prone areas of southeast Wyoming and northern Carbon and Albany Counties 2 to 3 November.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were observed across the wind prone areas of southeast Wyoming and northern Carbon and Albany Counties 2 to 3 November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 2, 10:45 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 2, 10:45 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1145 AM MDT Thu Nov 2 2023

.SHORT TERM...(Today through Friday Night)
Issued at 325 AM MDT Thu Nov 2 2023

The key messages for the short term forecast package discussion
remain the warmer temperatures and strong winds that area expected
later today across southeast Wyoming. A departing shortwave
disturbance to our north across the Northern Great Lakes in the
form of an Alberta Clipper will trek to the east today, allowing
for the surface High Pressure to slowly move to the east as well.
Lee-side troughing east of the Laramie Range and Front Range will
become apparent by midday today. The surface trof east of the
Laramie Range and surface high pressure over north central CO will
keep a tight pressure gradient in the lower levels of the boundary
layer today. With mid-level heights increasing thanks in part to
isentropic ascent beneath the amplifying upper level ridge across
the western CONUS, we can expect dry and mild temperatures. Model
guidance at the H5 levels depict a strong mountain wave signature,
with 700mb winds increasing above 40 knots this morning to near or
exceeding 50-55 knots by this evening across southeast Wyoming.
Several areas to the east of the higher terrain will see mountain
wave breaks, and downslope heating/compression from the foothills
to the east. Have increased daytime highs a couple of degrees,
and decreased the relative humidity values slightly in these areas
across extreme southeast portions of Wyoming. While fire weather
concerns should remain minimal, it will be quite dry this
afternoon, in comparison to recent days. Overall, the wind gusts
for areas under a High Wind Warning should reach or exceed 60mph
in the next 24-30 hours. Lower confidence for areas that include
the Shirley Basin, Seminoe Dam, eastern Platte County, and
Central Laramie County exists for the mountain wave breaks over
the course of the next 24 hours, so have kept those areas as a
High Wind Watch for now. GFS Model guidances for Omega fields
depict subsidence over these areas, but not nearly as strong of a
signature in comparison to the warned High Wind regions. This may
need to have another look for the afternoon forecast package as
additional higher resolution model data arrives.

Wind gusts will slowly decrease on Friday, but the warm
temperatures should continue for the day. Daytime highs in the low
50s to middle 60s are expected for most of the lower terrain on
Friday, with areas across the NE Panhandle seeing the warmest
conditions. Conditions will shift from partly sunny to mostly
cloudy for a majority of the cwa by Friday afternoon as the next
weak Alberta Clipper weather disturbance propagates across the
Northern Rockies. We will get a quick opportunity for light rain
showers across Niobrara, Converse, Sioux, and Dawes/Box Butte
County during the afternoon and evening hours. With the persistent
strong winds aloft and weak moisture arriving, orographic
enhancement for the western slopes of the Sierra Madre and Snowy
Range mountain Range will see light snowfall accumulations for
elevations above 8500 feet. A couple locations could see blowing
snow with the elevated winds and snow showers in the higher
terrain of these mountain zones. Overnight lows on Friday into
early Saturday will linger in the upper 20s to middle 30s. The
elevated winds and clouds should assist with boundary layer mixing
overnight of the warmer temperatures aloft. Expect the cloud
cover to quickly move out of the area, from west to east. Quiet
weather conditions will be the main story to start off the
incoming weekend.

.LONG TERM...(Saturday through Wednesday)
Issued at 325 AM MDT Thu Nov 2 2023

The long term remains largely on track with a progressive weather
pattern leading to mild and breezy conditions, and the potential for
light precipitation.

The long term will feature fairly zonal flow across the country with
a series of progressive shortwaves that are progged to cut across
the CWA. The zonal flow/shortwave combo will lead to a favorable set-
up for breezy conditions across southeast Wyoming. This will likely
mean elevated to marginally high winds across the wind prones.
Saturday will likely see a brief reprieve from any gusty winds as
the CWA briefly sits under a a shallow ridge. By late Saturday
night/early Sunday morning, the next potential high wind event will
be in swing from zonal flow ahead of the next shortwave. CAG-CPR
gradients are marginal, as well as MSLP gradients. Winds aloft max
out around 55 kts with pretty good downward omegas so its possible
Arlington and the Bordeaux wind prones may see a 60 MPH gusts during
this time. On top of this, Sunday will likely also be the warmest
day of the long term with 700 mb temperatures in the +2C to +5C
range. This combined with downslope winds will lead to 60s and maybe
a low 70 or two for places east of the Laramie Range. Heading into
the work week, breezy conditions are expected to persist through mid-
week as a 250 mb jet sits over the CWA.

With the plethora of shortwaves expected in the long term,
precipitation chances look possible. Luckily, because of the
progressive nature of these shortwaves, most precipitation will be
light and short-lived. In fact, current 00Z GFS and ECMWF look drier
that previous runs. Can't rule out precipitation entirely, but any
precipitation that does occur will likely not be impactful.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM MDT Thu Nov 2 2023

VFR conditions expected to persist through the 18Z TAF period.
Skies will remain mostly clear with occasional clouds 15 to 25
kft. Primary weather hazard will be gusty winds 30 to 40+ knots at
SE WY terminals. Winds will stay elevated across SE WY through
much of the overnight hours. Occasional gusts 20 to 30 knots
possible in the NE Panhandle terminals through the afternoon and
evening hours.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 3 PM MDT this afternoon through Friday
     morning for WYZ104-105-107.

     High Wind Warning until 9 AM MDT Friday for WYZ106-116-117.

     High Wind Warning until 9 AM MDT Friday for WYZ110.

     High Wind Watch from 6 PM MDT this evening through Friday
     morning for WYZ118.

NE...None.
&&

SHORT TERM...BW
LONG TERM...SF
AVIATION...LEG
Hazardous weather outlook, Nov 2, 2:55 AM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 AM MDT Thu Nov 2 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>103-108-109-111>115-119-
031000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
East Laramie County-
355 AM MDT Thu Nov 2 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. However, wind gusts
will pick up throughout the day ahead of an approaching weak cold
front. Wind gusts of 30-40mph are forecast for today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Gusty winds are expected at times again on Friday, Saturday night
and Sunday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-107-118-031000-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Central Laramie County-
355 AM MDT Thu Nov 2 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds in excess of 50-55mph are forecast at times today
and tonight for portions of southeast Wyoming. Additional areas
in the higher terrain could see wind gusts up to 60mph. See the
latest High Wind Watch Statement for further details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Gusty to strong winds are expected at times again on Friday,
Saturday night and Sunday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-031000-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
355 AM MDT Thu Nov 2 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds in excess of 60mph are forecast today and tonight
for the wind prone and gap regions of southeast Wyoming.
Additional areas in the higher terrain could see wind gusts up to
65mph. See the latest High Wind Warning Statement for further
details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds are likely early Friday, and possible on Saturday
night and Sunday.

.Spotter information statement...

Spotter activation will not be needed.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 2, 11:50 AM MST to 7:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS site 4 miles west of Muddy Gap reported these strong winds.

High Wind, North Snowy Range Foothills

When
November 2, 12:16 PM MST to 5:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Cooper Cove (7 miles east southeast of Arlington) and Strouss Hill (15 miles north northeast of Centennial) reported these strong wind gusts.

High Wind, Shirley Basin

When
November 2, 12:50 PM MST to 8:50 PM MST
Where
Shirley Basin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Medicine Bow CWOP site estimated these strong winds.

High Wind, South Laramie Range Foothills

When
November 2, 2:33 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site EMKAY (14 miles west southwest of Cheyenne) reported this wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
November 2, 8:22 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor Bordeaux (9 miles south of Wheatland) reported this wind gust.

High Wind, South Laramie Range

When
November 3, 3:34 AM MST to 5:55 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sites at SHERWS (2 miles west northwest of Buford) and DALEWS (5 miles east of Tie Siding) reported these wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139877, 1139878, 1139879, 1139882, 1139880, 1139881.